MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that a tip of the triangle (dissection knife) broke off, and there were only two tips left.The reported issue was observed during an ordinary colonic dissection procedure.The intended procedure was completed using another device.There was no report of patient or user injury due to the event.
 
Additional Manufacturer Narrative
H4: the subject device was manufactured in april 2023 based on the provided sterilization lot "3k6064".The subject device has not been returned to olympus for further evaluation and testing.The investigation is ongoing.If additional information becomes available, this report will be supplemented accordingly.
 
Additional Manufacturer Narrative
Corrected fields: b3/b5 (information was inadvertently missed), d4.This report is being supplemented to provide additional information received from the customer and information obtained from the device return (lot/return date).The device was returned to olympus for evaluation and repair.The investigation is still in progress; therefore, the root cause of the reported defect cannot be determined at this time.However, if additional information becomes available, this report will be supplemented accordingly.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The procedure took an additional five minutes.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the customer's complaint was confirmed.The cutting knife wire was broken.In addition, the following non-reportable malfunctions were found during the device evaluation: triangle tip was missing, area around tip was scorched/melted.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is possible the spark discharge between the tissue and the triangle tip occurred during output activation.The output setting for activation was too high.The electrosurgical unit was used in the coagulation mode.The output activation time was too long.2)high heat caused by spark discharge was locally applied to the triangle tip.As a result, the triangle tip was melted and broke.A definitive root cause was not established at this time.The occurrence of the reported problem can be prevented by adhering to the instructions for use (ifu) which states the following: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result.Do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope instrument.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.Do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur.Stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur.Be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information regarding the reported issue.
 
Event or Problem Description
Additional information was received regarding the reported event (tip of the triangle broke off): the reported issue was observed during an esd (endoscopic submucosal dissection - ordinary colonic dissection) procedure.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17663328
Report Number9614641-2023-01268
Device Sequence Number6208082
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot Number31K 18
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2023
Supplement Date Received by Manufacturer09/05/2023
10/30/2023
12/28/2023
Initial Report FDA Received Date08/31/2023
Supplement Report FDA Received Date09/11/2023
11/01/2023
01/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown